|Year : 2014 | Volume
| Issue : 3 | Page : 314-315
Role of tetracycline in recalcitrant erythema nodosum
Shaurya Rohatgi, Kabbur Hanumantappa Basavaraj, PK Ashwini, Garehatty Rudrappa Kanthraj
Department of Dermatology, Venereology and Leprosy, JSS Medical College Hospital, JSS University, Mysore, Karnataka, India
|Date of Web Publication||31-Jul-2014|
Garehatty Rudrappa Kanthraj
Department of Dermatology, Venereology and Leprosy, JSS Medical College Hospital, JSS University, Mahatma Gandhi Road, Mysore - 570 004, Karnataka
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Erythema nodosum is a type of septal panniculitis. We report a case of 40 year old male of chronic and recalcitrant erythema nodosum who responded to tetracycline. The possible mechanism of action of tetracycline is analyzed. Tetracycline should be considered as a logical option in recalcitrant erythema nodosum.
Keywords: Erythema nodosum, tetracycline, treatment
|How to cite this article:|
Rohatgi S, Basavaraj KH, Ashwini P K, Kanthraj GR. Role of tetracycline in recalcitrant erythema nodosum. Indian Dermatol Online J 2014;5:314-5
|How to cite this URL:|
Rohatgi S, Basavaraj KH, Ashwini P K, Kanthraj GR. Role of tetracycline in recalcitrant erythema nodosum. Indian Dermatol Online J [serial online] 2014 [cited 2021 May 12];5:314-5. Available from: https://www.idoj.in/text.asp?2014/5/3/314/137787
| Introduction|| |
Erythema nodosum (EN) represents a type of septal panniculitis without vasculitis, characterized by sudden onset of multiple tender painful bluish-purple erythematous nodules.  The most common site of involvement is pre-tibial area and the disease course lasts for one to six weeks.  We report a case of chronic and recalcitrant EN who at first responded to tetracycline, relapsed when doxycycline was substituted in place of tetracycline, and completely subsided when tetracycline was restarted. There was with no further recurrence thereafter.
| Case Report|| |
A 40 year old male presented with painful bluish-red lesions over the upper and lower limbs. He had recurrent episodes of similar lesions since 8 years. The lesions were associated with severe pain, gradually increased in size and subsided on their own within 15 days leaving behind pigmentation. He had no history of fever, cough, rhinitis, abdominal pain, vomiting, diarrhoea, burning sensation over eyes or burning micturition. He had no history of any anaesthetic patches over the body suggestive of leprosy. Before presenting to us, he was treated with topical steroids, oral antihistamines and aceclofenac with mild improvement, however the lesions recurred.
Tender indurated nodules with ill-defined borders were seen over the medial aspect of EN is the legs. The surface showed hyperpigmentation and scaling. Hyperpigmented scars were seen over both legs and thighs [Figure 1]a and b. Varicosities were also noted. Systemic examination was normal. The total leucocyte count was minimally elevated, absolute eosinophil count was 600 and differential count showed 5% of eosinophils. Liver function tests, serum urea, creatinine and electrolytes were normal. Mantoux test was negative and chest X-ray was normal. Slit skin smear was negative for acid fast bacilli. Biopsy and histopathology showed features of erythema nodosum [Figure 2]a-c and was negative for Lepra bacilli with Fite Faraco stain. He was started on oral tetracycline 500 mg four times daily along with topical emollients for 2 weeks following which nodules subsided. EN recurred when the patient was shifted to oral doxycycline 100 mg two times a day for the next 2 weeks. Doxycyline was then stopped and patient was restarted on tetracycline four times a day for 3 weeks. The lesions subsided and the patient was maintained on tetracycline two times a day for another 2 months [Figure 3]. No further recurrence was seen over the next six months of follow up.
|Figure 1: (a) Hyperpigmented, indurated and tender nodule over the left leg. The nodule margin is seen around the biopsy site (b) Three similar nodules over the calf of left leg. Hyperpigmentation over the flexor aspect of right leg|
Click here to view
|Figure 2: (a) Septa in the subcutaneous tissue showing infl ammatory infi ltrate. The infi ltrate is also extending into the lobules (H and E, ×4 scanner view) (b) High power view of a granuloma within in the septa showing lymphocytes, epitheloid cells and multinucleate giant cell (H and E, ×10) (c) Multinucleated giant cell with surrounding epitheloid cells and lymphocytes (H and E, ×40)|
Click here to view
|Figure 3: Residual hyperpigmentation after resolution of the nodules, posttreatment|
Click here to view
| Discussion|| |
Davis  observed tetracycline to be effective in recalcitrant EN. An initial response to minocycline was noted, however EN relapsed on discontinuation  . On restarting tetracycline, complete response was again achieved. Our case, responded to tetracycline, however relapsed when with substituted doxycycline. A complete response was again observed when tetracycline was restarted. There are several reports of tetracyclines being used successfully in other forms of panniculitis, including Rothmann-Makai panniculitis,  cold panniculitis  and lupus panniculitis. ,
commonest variant of panniculitis with an incidence of 1-5 cases per 100,000 persons per year of which 18-33% are recurrent.  Authors  have postulated that tetracycline prevents lipolysis and fat necrosis. A possible role of reactive oxygen species in the pathogenesis of EN has been suggested.  Tetracyclines have the ability to scavenge reactive oxygen species. , This might be the one of the possible ways by which our patient showed improvement with tetracycline. Ideally doxycycline should also have worked but the failure may have been an unfortunate coincidence with a recurrence of the disease itself.
| Conclusion|| |
We conclude that tetracycline has to be considered as a logical option for the treatmentof recalcitrant EN. A double blind controlled trial on large number of cases is required to establish the role of tetracycline in recalcitrant EN.
| References|| |
|1.||Requena L, Sánchez Yus E. Erythema nodosum. Semin Cutan Med Surg 2007;26:114-25. |
|2.||Davis MD. Response of recalcitrant erythema nodosum to tetracyclines. J Am Acad Dermatol 2011;64:1211-2. |
|3.||Asano Y, Idezuki T, Igarashi A. A case of Rothmann-Makaipanniculitis successfully treated with tetracycline. Clin Exp Dermatol 2006;31:365-7. |
|4.||Aroni K, Aivaliotis M, Tsele E, Charalambopoulos D, Davaris P. An unusual panniculitis appearing in the winter with good response to tetracycline. J Dermatol 1998;25:677-81. |
|5.||Czarnecki N, Tappeiner G, Wolff K. [Lupus erythematosuspanniculitis (author's transl)].Wien KlinWochenschr 1979;91:830-4. |
|6.||Leong CH. Letter: On the treatment of panniculitis with tetracycline. Arch Dermatol 1976;112:1176. |
|7.||Kunz M, Beutel S, Bröcker E. Leucocyte activation in erythema nodosum. Clin Exp Dermatol 1999;24:396-401. |
|8.||Kraus RL, Pasieczny R, Lariosa-Willingham K, Turner MS, Jiang A, Trauger JW. Antioxidant properties of minocycline: Neuroprotectionin an oxidative stress assay and direct radical-scavenging activity. J Neurochem 2005;94:819-27. |
|9.||Park JL, Lucchesi BR. Mechanisms of myocardial reperfusion injury. Ann Thorac Surg 1999;68:1905-12. |
[Figure 1], [Figure 2], [Figure 3]